Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 29, NWS Tucson, AZ

July 2, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 2, 2006, 1:48 PM MST for Santa Cruz County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 1:48 PM MST (20:48 UTC)
Expired
Jul 2, 2006, 2:15 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 022049
SVRTWC
AZC023-022115-
/O.NEW.KTWC.SV.W.0029.060702T2048Z-060702T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 215 PM MST

* AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PENA BLANCA LAKE...OR ABOUT 10 MILES WEST OF NOGALES...AND MOVING
  NORTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUBY
  AND ARIVACA LAKE

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3131 11099 3137 11096 3153 11116 3153 11136
      3143 11136

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 022111
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUL 2 2006

AZC023-022120-
/O.EXP.KTWC.SV.W.0029.000000T0000Z-060702T2115Z/
SANTA CRUZ AZ-
210 PM MST SUN JUL 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SANTA CRUZ COUNTY
EXPIRES AT 215 PM MST...

THE SEVERE STORM IS CURRENTLY LOCATED NEAR ARIVACA LAKE AND WILL 
EXIT SANTA CRUZ COUNTY WITHIN THE NEXT FEW MINUTES. AS A RESULT THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 215 PM MST. 

LAT...LON 3131 11099 3137 11096 3153 11116 3153 11136
      3143 11136

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:35 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 2, 9:35 AM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
935 AM MST SUN JUL 2 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. DAYTIME TEMPERATURES WILL BE NEAR
SEASONAL NORMALS THROUGH THE PERIOD.

&&

.DISCUSSION...SATELLITE IMAGERY INDICATED CONSIDERABLE CLOUDINESS
ACROSS CENTRAL/WRN SECTIONS AT THIS TIME...THOUGH GENERALLY CLEAR
SKIES PREVAILED OVER FAR ERN LOCALES. DEWPOINTS VALID 16Z WERE IN
THE 50S-LOWER 60S AND THESE VALUES WERE GENERALLY 2-5 DEGS HIGHER
VERSUS 24 HOURS AGO. SURFACE TEMPS WERE ABOUT 2-5 DEGS LOWER VERSUS
THIS TIME SAT. 02/12Z KTUS SOUNDING HAD A PRECIP WATER VALUE OF 1.25
INCHES...LIFTED INDEX OF MINUS 5...AND UNMODIFIED SB CAPE OF 2886
J/KG...ALL VALUES SIMILAR TO THE 01/12Z SOUNDING. MID-LEVEL FLOW
WOULD FAVOR WESTERLY STORM MOTIONS THOUGH SLOWER VERSUS SAT. 01/12Z
UPPER AIR PLOTS INDICATED LOW PRESSURE OVER WEST TX WITH HIGH
PRESSURE CENTERED OVER NW NEW MEXICO. LIGHT ELY/SELY FLOW PREVAILED
OVER SRN AZ.

FOR TODAY...BELIEVE CONVECTIVE SCENARIO WILL BE SIMILAR TO SAT WITH
SHOWERS/THUNDERSTORMS DEVELOPING BY LATE MORNING VICINITY WHITE
MOUNTAINS AS WELL AS NEAR THE SRN MOUNTAINS...CHIRICAHUAS/HUACHUCAS/
ETC. 02/12Z NAM DEPICTS FAIRLY EXTENSIVE PRECIP AREA BY THIS EVENING
WITH JUST FAR WRN PIMA/SE PINAL/FAR ERN COCHISE COUNTIES REMAINING
DRY...AT LEAST FROM THIS MODEL PERSPECTIVE. GIVEN THE ENVIRONMENT
BELIEVE SCATTERED SHOWERS/TSTMS THIS AFTERNOON AND EVENING MOST
SECTIONS SEEMS REASONABLE. THUS EXPECT WIND GUSTS TO APPROACH 50 KTS
WITH THE STRONGEST STORMS THIS AFTERNOON AND EARLY EVENING. ANOTHER
CONCERN WILL BE ISOLATED HEAVY RAINFALL GIVEN THE AMPLE MOISTURE...
AS WELL AS SLOWER STORM MOTIONS EXPECTED.

EASTERLY/SOUTHEASTERLY FLOW TO CONTINUE THROUGH MID-WEEK AT LEAST AS
UPPER HIGH REMAINS QUASI-STATIONARY NORTH OF THIS FORECAST AREA.
RESULTANT FLOW IN COMBINATION WITH AMPLE MOISTURE AND DAYTIME
HEATING WILL MEAN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS...THROUGH MUCH OF THIS
FORECAST PERIOD. INCREASED PROGGED MOISTURE EXPECTED TO LEAD TO
UPSWING IN SHOWERS/THUNDERSTORMS DURING THE MON-TUE PERIOD AND THIS
SCENARIO IS WELL-HANDLED IN THE GRIDDED DATA POP FORECASTS. GFS
SHIFTS UPPER HIGH SEWD BY THUR AND MID-LEVEL FLOW BECOMES
INCREASINGLY SWLY BY FRI. FAIRLY MOIST 700-300 MB LAYER STILL
PROGGED VIA GFS DURING THE FRI-SAT PERIOD SUFFICIENT TO MAINTAIN AT
LEAST LOW-GRADE POPS.

DAYTIME MAX TEMPS THIS FORECAST PERIOD WILL BE NEAR SEASONAL NORMALS
FOR EARLY JULY. HOWEVER EXPECT ABOVE-NORMAL MIN TEMPS TO CONTINUE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 2, 1:35 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             N PATAGONIA             31.54N 110.75W
07/02/2006  E0.88 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            HAIL OCCURRED IN AND AROUND PATAGONIA WITH SIZES RANGING
            FROM PEA TO NICKEL AND COVERING THE GROUND IN SOME
            PLACES.

&&

GMOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 1, 5:20 PM MSTFlash Flood WarningTWCPima23 hr
Jul 1, 5:54 PM MSTFlash Flood WarningTWCPima21 min
Jul 2, 12:32 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jul 2, 2:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Jul 2, 3:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 2, 3:57 PM MSTFlash Flood WarningTWCPima63 min
Jul 2, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.